Alert archive / California / Wind Advisories in 2023
Wind Advisory 34, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Sep 21, 2023, 1:06 AM PDT for San Bernardino County, California. It took effect at Sep 21, 2023, 2:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2023, 1:06 AM PDT (08:06 UTC)
- In effect from
- Sep 21, 2023, 2:00 PM PDT
- Expired
- Sep 21, 2023, 11:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2907 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383 WWUS75 KVEF 210806 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 106 AM PDT Thu Sep 21 2023 CAZ523-212100- /O.NEW.KVEF.WI.Y.0034.230921T2100Z-230922T0600Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 106 AM PDT Thu Sep 21 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 2 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-NVZ021-212100- /O.CON.KVEF.LW.Y.0002.230921T1800Z-230922T0200Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 106 AM PDT Thu Sep 21 2023 /106 AM MST Thu Sep 21 2023/ ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS MORNING TO 7 PM PDT /7 PM MST/ THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Lake Mead and Lake Mohave. * WHEN...From 11 AM PDT /11 AM MST/ to 7 PM PDT /7 PM MST/ Thursday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
093 WWUS75 KVEF 212051 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 151 PM PDT Thu Sep 21 2023 CAZ523-220200- /O.CON.KVEF.WI.Y.0034.230921T2100Z-230922T0600Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 151 PM PDT Thu Sep 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected over northwest San Bernardino County. * WHERE...Western Mojave Desert. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects and produce areas of blowing dust and sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-NVZ021-220200- /O.CON.KVEF.LW.Y.0002.000000T0000Z-230922T0200Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 151 PM PDT Thu Sep 21 2023 /151 PM MST Thu Sep 21 2023/ ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/ THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 35 mph expected. * WHERE...Lake Mead and Lake Mohave. * WHEN...Until 7 PM this evening. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
457 WWUS75 KVEF 220148 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 648 PM PDT Thu Sep 21 2023 AZZ036-NVZ021-220300- /O.EXP.KVEF.LW.Y.0002.000000T0000Z-230922T0200Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 648 PM PDT Thu Sep 21 2023 /648 PM MST Thu Sep 21 2023/ ...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS EVENING... Wind speed have decreased below advisory levels and the lake wind advisory will be allowed to expire as scheduled. $$ CAZ523-220600- /O.CON.KVEF.WI.Y.0034.000000T0000Z-230922T0600Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 648 PM PDT Thu Sep 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected over northwest San Bernardino County. * WHERE...Western Mojave Desert. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects and produce areas of blowing dust and sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
157 WWUS75 KVEF 220545 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1045 PM PDT Thu Sep 21 2023 CAZ523-220645- /O.EXP.KVEF.WI.Y.0034.000000T0000Z-230922T0600Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 1045 PM PDT Thu Sep 21 2023 ...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... Gusty winds have decreased below advisory levels and the wind advisory will be allowed to expire as scheduled. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Sep 20, 6:28 PM PDT, 6 hours 38 minutes earlier.
Area forecast discussion, Sep 20, 6:28 PM PDT, 6 hours 38 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 628 PM PDT Wed Sep 20 2023 .SYNOPSIS...An area of low pressure will dig south out of the Pacific Northwest through Thursday ushering in cooler temperatures along with stronger winds with widespread gusts of 30 to 40 mph. Any precipitation associated with this system will be limited to the northern and central Great Basin. Cooler than normal temperatures are expected on Friday, with temperatures rebounding back to normal Sunday through Tuesday. && .UPDATE...The storms that moved through Las Vegas this afternoon are now exiting the forecast area into southwest Utah. Rainfall totals were highest in the East Valley, where some areas received over one inch of rain. Pea sized hail and gusty outflow winds were also observed. No additional rainfall is expected tonight and conditions should remain dry through the middle of next week. Winds pick up out of the southwest tomorrow and a Lake Wind Advisory is in place for Lake Mead and Lake Mohave tomorrow afternoon. Temperatures continue to decrease the next two days as well. && .SHORT TERM...through Thursday night. Weak upper disturbance currently located over the deserts of southern California will continue to track east through the day. This will help bring increased instability this afternoon across portions of southern Nevada and northwest Arizona. There is rather limited moisture to work with, but it's possible for a thunderstorm or two to develop over the higher terrain this afternoon with the latest CAM's showing the greatest probability across Clark and southern Lincoln County. Outside of lightning, the greatest threat will be outflow winds are the low levels remain rather dry, but a quick shot of heavy rain isn't out of the question. A second stronger low pressure will dig south over the next 24 hours and move into the northern Great Basin. There is still a bit of uncertainty, but it looks like this system is not forecast to dig as far south as previous model runs. We will still see increasing winds across San Bernardino, Clark, Lincoln, and Mohave Counties, but widespread wind gusts over 40 mph looks unlikely. There will be a few favored areas that will see gusts over 40 mph, but impacts should remain minimal. With that said, winds over Lake Mead and Mohave are expected to see sustained winds around 20-25 mph along with gusts between 30-40 mph. These winds combined with forecasted wave heights of 1-3 feet have prompted the issuance of a Lake Wind Advisory for the Lake Mead National Rec Area for Thursday afternoon. Along with the winds, a few showers and storms will develop Thursday afternoon and evening across central Nye and northern Lincoln Counties. Amounts should generally remain less than a tenth of an inch of most areas, but areas across northern Lincoln County could see between 0.10-0.25" by Thursday evening. Temperatures will be some 3-5 degrees below normal today, falling to 6-10 degrees below normal Thursday. .LONG TERM...Friday through Wednesday The position of the incoming upper level low will advect cool Canadian air into the western United States, with temperatures bottoming out on Friday, the autumnal equinox. The question becomes how much lower will temperatures become. The latest NBM has backed off somewhat, now only giving Las Vegas a 25 percent chance of a high of 80 degrees on Friday compared to a 42 percent chance 24 hours ago. This may be because the latest model runs do not take the low as far south into Nevada as previous runs. However, the probability of Las Vegas having a morning low of 60 degrees has remained steady at 38 percent. In general, temperatures on Friday should be around 10 degrees below average across the area. Temperatures begin to increase over the weekend and early next week as ridging builds over the area, still remaining near or below seasonal averages. Another decrease in temperatures appears possible in the middle of next week as a trough with a low centered over the Gulf of Alaska begins to push into the West Coast. && .AVIATION...For Harry Reid...Thunderstorms moving away across Lake Mead early this evening will be followed by a mostly clear sky and light southeast winds becoming south-southwest after sunset. South- southwest winds gusting 25-30KT will develop early Thursday afternoon and continue into early Thursday evening as a large low pressure system drops out of the Pacific Northwest and settles over Nevada. Skies will be mostly clear tonight through Thursday. For the rest of southern Nevada, northwest Arizona and southeast California...A circulation moving from southern Nevada across northwest Arizona will produce isolated thunderstorms through early this evening. Clearing skies will occur overnight with winds generally less than 10 knots for TAF sites except across the western Mojave Desert including KDAG where west winds gusting 20-25 knots can be expected overnight. Widespread south-southwest winds gusting 25-30 knot will develop late Thursday morning through Thursday evening as a large low pressure system drop out of the Pacific Northwest and settles over Nevada. Scattered showers will occur near east central Nevada Thursday afternoon, but TAF sites in our region will be mostly clear. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Meltzer SHORT TERM...Gorelow LONG TERM...Meltzer AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.